It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Anemia Message Board
Post New Thread   Reply Reply
LinkBack Thread Tools
Old 08-05-2011, 02:32 PM   #1
Newbie
(female)
 
Join Date: Aug 2011
Location: Serenity Valley
Posts: 4
Gallifrey Girl HB User
Side effects of iron supplements

Hello there,

I was diagnosed with mild anemia about a week and a half ago due to blood loss caused by a very long and heavy period. Prior to that diagnosis, I had been feeling a little less spry than normal and noticing ice cravings -- but nothing more severe than that. My doctor put me on iron supplements to counteract the blood loss.

Since I started taking the iron pills, my symptoms have grown worse. I'm tired, light-headed, and dizzy all the time. Even mild exercise makes my head pound. At first I attributed this to worsening anemia, given that I'm still bleeding. But now I'm wondering if I might be having a bad reaction to the supplements. My symptoms seem to be at their worst about an hour after I take one, and then lessen about two hours later. Is it possible/heard of for iron supplements to cause this reaction? Has anyone else experienced it? :/

Last edited by Gallifrey Girl; 08-05-2011 at 02:45 PM.

 
Reply With Quote
The following 2 users give hugs of support to: Gallifrey Girl
drshoaibarman (08-25-2011), mawolflady12 (08-17-2011)
Old 08-19-2011, 02:21 PM   #2
Newbie
(female)
 
Join Date: Aug 2011
Location: Scotland
Posts: 4
jaxstar HB User
Re: Side effects of iron supplements

Hey Gallifrey,

I know exactly how you feel! I have been on 3x210mg Ferrous Fumarate for 2 weeks now (after Hb level of 84g/l, - up to 92 after a week). I actually started to feel a lot better after about 2 days. But since Tuesday afternoon I have felt horrendous - dizziness, unsteady on my feet (almost like getting off a fairground ride) with headaches, which start to get worse after my 2nd tablet of the day.

I had originally thought that my anaemia was worsening, but I can really see the improvements from the supplements - tachycardia has gone, and my nails and conjunctiva are pink. My suspicion is that perhaps my body isn't used to all this blood flow as my circulation seems to have increased a lot too. Is that similar to your experience? How are you feeling now... any improvement?

I plan to phone my doctor on Monday (he said that I could reduce to two tablets daily if I had stomach problems) to ask him about this... if I manage to speak with him then I will post back here. If this continues I don't think I can go to work on Monday?

 
Reply With Quote
Sponsors Lightbulb
   
Old 08-20-2011, 08:34 AM   #3
Newbie
(female)
 
Join Date: Aug 2011
Location: Serenity Valley
Posts: 4
Gallifrey Girl HB User
Re: Side effects of iron supplements

Jaxstar, thanks for your reply and I'm sorry to hear you're feeling that way. It definitely sounds like we have a similar problem. I'm happy to say that now, after being on the pills for about three weeks, I'm feeling much better. What you said about circulation is interesting - maybe our bodies just weren't used to having a healthy blood flow! That makes sense to me, because even while I was feeling sick, I noticed signs that my anemia was going away. I stopped wanting to eat ice by the truckload, anyway!

Whatever really happened, I think my body just needed time to adjust to the supplements and my fluctuating blood count. Thankfully it did, since I'm going to college in a week! Hopefully you will adjust soon, too. But I would be very interested in what your doctor has to say.

 
Reply With Quote
Old 08-20-2011, 01:14 PM   #4
Newbie
(female)
 
Join Date: Aug 2011
Location: Scotland
Posts: 4
jaxstar HB User
Re: Side effects of iron supplements

Gallifrey, many thanks for getting back ... your post made me feel a lot less worried about it. I'm glad to hear you are feeling better :-). I have actually felt a lot better today too. And at least I can walk in a straight line now. Going down to 2 pills per day seems to be helping. If I manage to speak with my doc I will post back here Monday or Tuesday.

 
Reply With Quote
Old 08-28-2011, 06:40 AM   #5
Newbie
(female)
 
Join Date: Aug 2011
Location: Canada
Posts: 3
jocool HB User
Re: Side effects of iron supplements

Hi there

Are you on any other medication? I take iron for anemia and ran into an interaction that actually made me bleed more. Take iron a good six hours away from any other pill or suppliment. Ask you doc if you may need to increase dosage till you cathch up. Often the head pounding means blood is having trouble getting to your brain so you may well need to take higher doses at times. Never increase without asking, but ask! In a similar situation I had to take three a day for a week to catch up.. and if periods are longer or heavy I aslo have to take more, but you reeeeally need to ask, don't just pile it down.

Good luck, you can take control.

 
Reply With Quote
Old 09-12-2011, 02:45 AM   #6
Newbie
(male)
 
Join Date: Sep 2011
Location: London
Posts: 3
mikepeter HB User
Re: Side effects of iron supplements

Gallifrey Girl I think you avoid us supplement or other medicine. You can try Natural home remedies.

You may develop an iron-deficiency anemia if you don't get enough iron in your diet, or if the iron in your diet isn't absorbed properly.
A healthy diet includinig meat contains enough iron for most adults. Red meat is the richest source of iron and the iron is easily absorbed by your body. If you follow a vegetarian or vegan diet, you may not be able to get enough iron. This is because, although you can get iron from foods such as pulses, green leafy vegetables and nuts, the iron in these foods isn't absorbed so easily.

 
Reply With Quote
Reply Reply

Similar Threads
Thread Thread Starter Board Replies Last Post
Very long, yet very desperate!! Pernicious anemia, b12 def., iron def. anemia happylittlefami Anemia 6 04-19-2012 06:40 AM
Back on the iron tablets again gemini123 Anemia 78 02-09-2010 04:46 AM
Low Ferritin and Iron, feeling awful. Kathy444 Anemia 12 02-09-2010 03:24 AM
Low Ferritin levels and Iron/TIBC sat Aview Anemia 1 03-31-2009 06:02 PM
Things which decrease iron absorption Audrey-B Anemia 1 08-30-2008 09:41 AM

Tags
anemia



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Benadryl
Folic
Nexium
Potassium
Prednisone
  Prenatal
Prilosec Procrit
Synthroid
Tylenol




TOP THANKED CONTRIBUTORS



Heatherx5 (48), jonnstar (29), ladybud (16), FLFLOWERGIRL (12), ChristineVA (8), peace4health (7), japlopper (7), palmtreegirl (6), worrywort (4), Lady50 (4)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 06:17 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!